Nevada, 2020

Heavy Snow in Nevada, March 24 to 26, 2020

March 24 to 26, 2020 · NWS LKN · 3 events in 1 county or zone

A strong cold front along a longwave trof brought heavy snows and blowing dust to central Nevada.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong cold front along a longwave trof brought heavy snows and blowing dust to central Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 24, 5:07 PM PST, 3 hours 53 minutes earlier.

Area forecast discussion, Mar 24, 5:07 PM PST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Elko NV
607 PM PDT Tue Mar 24 2020

.SYNOPSIS...Light rain and snow showers into this evening,
changing to light snow showers tonight. Cooler Wednesday and
Thursday with light snow showers across most of northern NV, and
moderate snowfall across much of central NV. Trending a little
warmer Friday and Saturday with dry conditions in most locations.
More showers Saturday evening into Sunday.

&&

.UPDATE...Dust is blowing off the Carson Sink and is drifting
eastward. This was added to the forecast.

&&

.PREV DISCUSSION... /ISSUED AT 202 PM /

SYNOPSIS...Light rain and snow showers into this evening,
changing to light snow showers tonight. Cooler Wednesday and
Thursday with light snow showers across most of northern NV, and
moderate snowfall across much of central NV. Trending a little
warmer Friday and Saturday with dry conditions in most locations.
More showers Saturday evening into Sunday.

SHORT TERM...This evening through Friday. Trough energy is moving
in from the NW today with light rain or snow showers in some
locations into this evening. There is also a slight chance of
thunderstorms across portions of northern and east-central NV this
afternoon and early evening. Strong jet energy over the region
this afternoon is resulting in gusty winds in many locations as
winds aloft mix to the surface. Gusty winds are expected to
diminish this evening in most valley areas, however higher terrain
areas may remain gusty overnight.

Tonight into Wednesday trough energy will continue to drift
southeastward, with cooler temperatures moving over the CWA. Snow
shower activity intensifies by mid to late afternoon on Wednesday
along a front that sets up along the line from Gabbs in NW Nye
County, northeast near the city of Eureka and up toward Wendover.
Banding of snow is likely at times along this front later
Wednesday afternoon and into the evening hours. The front will
drift to the SE into Wednesday evening with moderate snowfall
expected over most of White Pine County. A Winter Weather Advisory
will be in effect for White Pine County from 3PM Wednesday
through 3PM Thursday with 2-5 inches of snow possible in most
valley locations. Mountains can expect 5-10 inches of snow,
highest across the southern half of the county. The cold front
will exit to the SE Wednesday night, however light to locally
moderate snow showers are expected to continue over mainly the
southern portion of White Pine County into Thursday afternoon.

Showers end in most locations Thursday night with dry conditions
on Friday along with below normal temperatures.

LONG TERM...Friday night through next Tuesday. Weak ridging
moving in from the west Friday night into Saturday with slightly
below normal temperatures along with dry conditions in most
locations. Late Saturday afternoon the ridge will have exited to
the east with weak trough energy pushing into NW NV, resulting in
returned snow shower activity which will spread across most of the
region Saturday night into Sunday.

Increasing southwesterly flow over the region Sunday night through
Tuesday with fewer clouds and temperatures rebounding back above
normal.

AVIATION...Rain or snow showers expected to be on station or in
vicinity through this evening at all sites except KTPH with mostly
VFR cigs. A band of light snow associated the front impacts KBAM,
KEKO, and KELY late this evening, bringing MVFR, maybe IFR cigs,
for a short time. Confidence is low on far down or long the cigs
go. Expecting cloud cover and more showers tomorrow with
occasional MVFR cigs. Snow and low cigs move back into KTPH and
KELY by late tomorrow afternoon.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 PM Wednesday to 3 PM PDT Thursday
for White Pine County.

&&

99/99
Hazardous weather outlook, Mar 24, 3:50 AM PST, 17 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
450 AM PDT Tue Mar 24 2020

NVZ030-031-033>041-251200-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
450 AM PDT Tue Mar 24 2020

This hazardous weather outlook is for portions of eastern
Nevada...north central Nevada...northeast Nevada...northwest
Nevada and south central Nevada.

.DAY ONE...Today and Tonight.

Scattered showers will develop this afternoon along with gusty
west to southwest winds. There may also be a few thunderstorms,
mainly in Elko and White Pine counties.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered snow showers are expected tonight through Wednesday morning
with only minor snow accumulations expected.

A cold front will move through Nevada on Wednesday through
Thursday morning. Light snow accumulations are expected in
northern Nevada with higher amounts possible in central Nevada. 1
to 3 inches could accumulate in central Nevada valleys, with 3 to
4 inches possible in White Pine County, including Ely. Up to a
foot could also fall in the mountains of White Pine County.
Winter Weather Advisories for snow are possible there with the
chance for travel impacts increasing. Please watch for future
forecast updates.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

90

In the hours before

Special weather statement, Mar 24, 8:06 PM PST, 54 minutes before
Special Weather Statement
National Weather Service Elko NV
906 PM PDT Tue Mar 24 2020

NVZ031-035-038-039-251400-
Northern Elko County-White Pine County-Southwest Elko County-
South Central Elko County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, Ely, Ely Airport, Lund,
Preston, Ruth, Cherry Creek, McGill, Elko, Ryndon, Jiggs,
Lamoille, Lee, South Fork, Spring Creek, Ruby Lake, and Oasis
906 PM PDT Tue Mar 24 2020

...Change to more weather-like weather expected over parts of
Elko and White Pine Counties in the next several hours...

Some light cold rain showers were falling over northeast and east
central Nevada late Tuesday night. Some of these were turning more
to a rain and snow mix over northeast Elko County. As colder air
moves in the showers could turn to slushy snow and affect some of
the higher highways and summits.

If you are driving...remain alert to rapidly changing weather,
and take necessary precautions if travel is necessary.

Visit www.weather.gov/elko for the latest weather information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, White Pine

When
March 24, 9:00 PM PST to March 26, 9:00 AM PST
Where
White Pine forecast zone
Reported by
SNOTEL
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Fourteen inches of snow fell at Berry Creek(BRCN2), Elevation: 9100 feet.

Heavy Snow, White Pine

When
March 24, 9:00 PM PST to March 26, 9:00 AM PST
Where
White Pine forecast zone
Reported by
COOP Observer
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Twelve and three tenths inches of snow fell at Ruth (RTHN2), Elevation: 6858 feet.

Heavy Snow, White Pine

When
March 24, 9:00 PM PST to March 26, 9:00 AM PST
Where
White Pine forecast zone
Reported by
COOP Observer
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Fourteen and one tenth inches of snow fell at Ely(ELRN2), Elevation: 6487 feet. This was a two day snow total.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2020Every state in 2020This day in weather historyWarnings in Nevada, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875386, 875387, 875438.